Topiramate-Induced Lithium Toxicity.

Title

Topiramate-Induced Lithium Toxicity.

Creator

Khan Afaque H; Shah Shazia Q

Publisher

Cureus

Date

2017
2017-10

Description

This case report discusses a suspected case of lithium toxicity following the administration of topiramate (TPM). Our patient is a 47-year-old man who has been an inpatient for the past year and was diagnosed with schizoaffective disorder bipolar type 1 for the past 20 years according to the criteria of the Diagnostic and Statistical Manual of Mental Disorders, fifth edition (DSM-5). He manifested symptoms of lithium toxicity following administration of TPM to ameliorate the compulsive consumption of food and liquids. The patient was already being treated with lithium carbonate for mania, labile mood, and aggressive behavior for the past year. The patient developed symptoms of lithium toxicity on the fourth day of the TPM treatment. We transferred the patient to the emergency department where he was diagnosed and treated for renal insufficiency due to lithium toxicity. After halting the TPM and reintroducing lithium carbonate, the patient's laboratory results improved. This case illustrates the potential toxic interaction of medications with a narrow therapeutic index like lithium.

Subject

binge eating disorder; compulsive urge of food intake; lithium toxicitiy; schizoaffective disorder bipolar type 1; topiramate

Identifier

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

e1804–e1804

Issue

10

Volume

9

Citation

Khan Afaque H; Shah Shazia Q, “Topiramate-Induced Lithium Toxicity.,” NEOMED Bibliography Database, accessed January 27, 2022, https://neomed.omeka.net/items/show/5278.

Social Bookmarking